Blood Pressure Home > Lotrel Cough
A possible side effect that can occur with Lotrel is a dry cough that will not go away. The likelihood of developing a Lotrel cough appears to be affected by several factors, including a person's genetics. Some ACE inhibitors can cause a cough in up to 35 percent of people taking the medication. However, a cough does not appear to occur as frequently with Lotrel as it does with other ACE inhibitors. If the cough continues, your healthcare provider may recommend switching to another ACE inhibitor or another blood pressure medication.
Lotrel Cough: An OverviewThere are a number of possible side effects that can occur with Lotrel® (benazepril hydrochloride and amlodipine). One side effect that is common with Lotrel, along with all medicines that contain an ACE inhibitor, is a dry cough that will not go away.
Understanding the ACE Inhibitor CoughLotrel is a combination of two medicines -- benazepril hydrochloride (sold under the brand Lotrel® and in generic form as Benazepril Hydrochloride) and amlodipine besylate (sold under the brand name Norvasc®). Benazepril is part of a class of drugs called angiotensin-converting enzyme inhibitors, or ACE inhibitors for short. Benazepril helps to block the angiotensin-converting enzyme, which is normally part of a reaction in the body that causes blood vessels to narrow (constrict). By blocking this enzyme, benazepril causes blood vessels to relax, which lowers blood pressure.
However, scientists also believe that angiotensin-converting enzyme is responsible for the breakdown of other substances in the lungs. When ACE is blocked, these substances can build up in the lungs, which can ultimately lead to a chronic cough.
The likelihood of developing a cough while taking an ACE inhibitor appears to be affected by a number of factors, including the specific ACE inhibitor and a person's genetics. Some ACE inhibitors can cause a cough in up to 35 percent of people taking the medicine.